Virginia, 2007

Hail and Damaging Winds in Virginia, July 16, 2007

July 16, 2007 · NWS AKQ · 10 events in 6 counties and zones

Scattered severe thunderstorms produced wind damage and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 11:20 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 11:20 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 PM EDT MON JUL 16 2007

.SYNOPSIS...
HIGH PRESSURE REMAINS PARKED OFF THE SOUTHEAST COAST...KEEPING A
WARM AND MOIST SOUTHWEST FLOW OVER THE AREA FOR MOST OF THE WORK
WEEK. A CHANGE FINALLY COMES BY THIS WEEKEND AS A FRONT PUSHES
THROUGH THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST GENERALLY ON TRACK ATTM...MADE ONLY SOME QUICK UPDATES TO
SKY GRIDS WITH LESS CLD COVER OVER SOUTHEASTERN HALF OF CWA AS CLDS
MOVE OUT INTO ERY AFTN.

HAVE UPPED POPS SLIGHTLY FOR LATER THIS AFTN/THIS EVENING...WITH
MODELS AND FORECAST SNDINGS INDICATING SCT/ISO TSTM DVLPMT OVER
PIEDMONT (ESP ALONG AND E OF I-85) ...PROPAGATING E/SE INTO NE NC
COUNTIES. CPAE IN THESE AREAS GENERALLY RUNNING AOA 2K J/KG. CUD
BE ENOUGH TO INSTIGATE SOME PULSE SVR WITH GUSTY WNDS AS PRIMARY
HAZARD (FRZ LVL AOA 14K FT). (MUCH OF AREA IN SLGT RISK THIS AFTN).
WENT WITH AREAL COVERAGE WORDING FOR ZFP AND DIGITAL
DATABASE...WITH PULSY NATURE OF STORMS LATER TDA. GENLY ARND 20-30
POP WL DO THE TRICK.

ZFPAKQ SENT 16Z.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
FCST SOUNDS LIKE A BROKEN RECORD THROUGH TUES...SLIGHT CHANCE POPS
IN OUR NW ZONES...LOW END CHANCE POPS IN OUR SE...HIGH TEMPS 90 TO
95 DEGREES. IF GFS SOLN PANS OUT...WE MAY SEE CLEARER SKIES ON WED
AS TROUGH LIFTS NORTHWARD SLIGHTLY. DUE TO THIS POSSIBILITY...HAVE
ALSO INCREASED MAX TEMPS ON WED WITH MORE SUN...INTO THE MID TO UPR
90S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A SLIGHTLY MORE ACTIVE PATTERN TOWARDS THE END OF THE WORK WEEK...A
SERIES OF S/WS PASS OVERHEAD OR TO OUR NORTH FOR THURS AND FRI SO
HAVE INCREASED POPS SLIGHTLY TO ACCOUNT FOR THIS. WITH MORE CLOUD
CVR AND HIGHER RAIN CHANCES...MAX TEMPS SHOULD BE BACK DOWN TO
AROUND 90 DEGREES BOTH DAYS.

FINALLY A CHANGE IN THE PATTERN EXPECTED BY THE END OF THE WEEK. THE
PERSISTANT TROUGH OVER THE NE WILL DIG FURTHER SOUTH LATE FRI/SAT IN
RESPONSE TO A MORE POTENT S/W MVG AROUND IT...AND SHOULD PUSH A
FRONT THROUGH THE AREA ON SAT. MODELS ARE BECOMING MORE CONSISTENT
WITH THIS FEATURE SO CONFIDENCE IS GRADUALLY INCREASING ALTHOUGH IM
SURE TIMING WILL NEED TO BE ADJUSTED SOME OVER THE NEXT SEVERAL
DAYS. HAVE DECIDED TO KNOCK POPS DOWN LATE SAT/SUN BEHIND THE FRONT.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
GENERALLY VFR CONDS EXPECTED TDY THRU ERLY TUE MORNG...WITH ISLTD
MVFR CONDS FOR FOG ERLY THIS MORNG AND TUE MORNG. CONTINUED
GENERALLY VFR/MVFR CONDS FOR TUE THRU FRI...WITH INCREASING CHCS FOR
SHRAS/TSRAS AND LWR CIGS ESPLY THU AND FRI DUE TO MOIST SSW FLO AND
APPROACH OF FRNTL BNDRY.

&&

.MARINE...
NO HEADLINES FOR TDY THRU TUE NGT...WITH SSW WNDS 15 KT OR LESS AND
WAVES 1 TO 2 FT AND SEAS 2 TO 4 FT...DUE TO FLO ARND BERMUDA HI PRES.
NO REAL CHANGE IN THE WNDS UNTIL POSSIBLY LATE FRI WHEN COLD FRNT
SLIDES INTO THE REGION FM THE W. SEAS MAY COME UP MIDDLE TO LATE
WEEK...ESPLY NRN CSTL WTRS DUE TO PERSISTENT SSW WNDS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...JYM
LONG TERM...JYM
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Jul 16, 12:19 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 PM EDT MON JUL 16 2007

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-171000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
119 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT ACROSS THE REGION. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...SOME STORMS COULD BECOME STRONG TO
SEVERE...WITH STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY
RAINFALL AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
MOST OF THE WEEK. A FRONT IS EXPECTED TO MOVE INTO THE AREA
TOWARDS THE WEEKEND...FURTHER INCREASING THE THUNDERSTORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

05

In the hours before

Special weather statement, Jul 16, 12:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT MON JUL 16 2007

VAZ049-161900-
LOUISA VA-
159 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORM MOVING INTO NORTHWEST LOUISA COUNTY...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALBEMARLE COUNTY...OR ABOUT 17
MILES NORTH OF PALMYRA...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR WALDROP AT 215 PM EDT...BOSWELLS TAVERN AT
220 PM EDT...GREEN SPRINGS AT 235 PM EDT...TREVILIANS AT 245 PM
EDT...VAWTER CORNER AT 255 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

25

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 16, 1:40 PM EST
Where
Louisa County, 4 mi S of Boswells Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.012, -78.170

Roof was blown off of a barn.

Hail, Louisa

When
July 16, 1:45 PM EST
Where
Louisa County, 2 mi NW of Louisa
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.041, -78.026

Thunderstorm Wind, Louisa

When
July 16, 1:45 PM EST to 1:50 PM EST
Where
Louisa County, 3 mi NW of Louisa to 3 mi SW of Pendleton
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.051, -78.039

Downed and defoliated trees and structural damage were due to and consistent with straight-line wind damage or microbursts. The degree of damage found indicates that wind gusts within the severe thunderstorm gusted between 70 and 90 mph. Several vehicles were destroyed by falling trees. One home in Louisa had significant damage to a metal roof that was peeled off. Another home had significant damage that occurred from a tree falling on the home.

Hail, Louisa

When
July 16, 2:10 PM EST
Where
Louisa County, Louisa
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -78.000

Thunderstorm Wind, Louisa

When
July 16, 2:30 PM EST
Where
Louisa County, 1 mi W of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.020, -78.018

Numerous trees were downed near Route 33.

Thunderstorm Wind, Fluvanna

When
July 16, 2:45 PM EST
Where
Fluvanna County, 3 mi NE of Bybee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.951, -78.141

Trees were downed east of Highway 15. Resident reported that downed tree was subsequently struck by lightning in front of his home minutes later.

Thunderstorm Wind, Goochland

When
July 16, 3:07 PM EST
Where
Goochland County, 1 mi N of Oilville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.715, -77.780

Trees were downed near Exit 167 along Interstate 64.

Hail, Hanover

When
July 16, 3:15 PM EST
Where
Hanover County, 5 mi S of Montpelier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.748, -77.680

Thunderstorm Wind, Richmond

When
July 16, 4:45 PM EST to 4:50 PM EST
Where
Richmond County, Farnham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.880, -76.600

Trees and powerlines were downed. Roof was blown off a boat house.

Thunderstorm Wind, Lancaster

When
July 16, 4:50 PM EST
Where
Lancaster County, 1 mi N of Nuttsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.794, -76.530

Trees were downed onto powerlines along Highway 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47242, 47243, 47255, 47245, 47246, 47252, 47249, 47251, 47260, 47261.